Alabama, 2021

Damaging Winds in Alabama, July 9, 2021

July 9, 2021 · NWS BMX · 2 events in 1 county or zone

A cluster of strong to severe thunderstorms developed along an axis of strong low level lapse rates near the I-20 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cluster of strong to severe thunderstorms developed along an axis of strong low level lapse rates near the I-20 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 9, 2:55 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 9, 2:55 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
355 PM CDT Fri Jul 9 2021

.SHORT TERM...
/Updated at 1058 AM CDT Fri Jul 09 2021/

Through Saturday.

This morning, a broken line of thunderstorms are focused along an
east to west oriented boundary over the Tennessee Valley. These
storms, which are mostly being steered by northwesterly mid-level
flow, are slowly drifting southeastward and losing some forward
momentum due to high pressure over the northeastern Gulf of Mexico.
It will take another few hours before the line reaches our northern
counties where we have Likely PoPs north of I-20 & I-22. Meanwhile,
the Gulf ridge is producing southwesterly low-level flow over the
area, and as convection initiates along the coastal locations
this afternoon, that activity will also drift towards the southern
portions of the forecast area. Therefore, highest PoPs are
focused across our north and south where the split flow will
converge the two areas of enhanced convection throughout the
afternoon. Some isolated activity will continue into the night,
but will follow typical summertime trends and diminish with the
loss of daytime heating.

Mid-level ridging remains planted over the eastern Gulf of Mexico
tomorrow while an upper low develops over the Southeast. Additional
rounds of scattered thunderstorms will develop again during the
afternoon. Kept PoPs around the 40-50% range since confidence in
pinpointing a favorable area for convective initiation is low. Due
to little change in the pattern, daytime temperatures during this
period will range from the 80s/lower 90s and fall into the 70s
overnight.

86

.LONG TERM...
/Updated at 0342 PM CDT Fri Jul 09 2021/

Sunday through Thursday.

Not many changes needed to the extended today. Have increased rain
chances slightly on Tuesday to reflect more coverage during the
afternoon. As the trough over the Mississippi River lifts to the
northeast, troughing moves through the Tennessee Valley during the
day on Tuesday, maintaining elevated rain chances.

14

Previous long-term discussion:
/Updated at 0322 AM CDT Fri Jul 09 2021/

Sunday through Thursday.

Height falls will occur on Sunday as a relatively strong trough
becomes established over the Mississippi Valley. A broad area of
moist and deep-layer southwesterly flow will support enhanced
convection, not only during the heat of the day, but into the
overnight hours as well, particularly across our northwestern
counties. With upper-air features nearly stationary, a similar
setup is expected for Monday. Eventually the upper-level trough
will begin to shear out and eject toward the Northeast CONUS on
Tuesday and Wednesday, leading to some decrease in coverage of
showers and storms through Thursday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

A line of thunderstorms along a boundary over northern AL will
continue to slowly move southeastward this afternoon. This activity
has the best chance of producing flight criteria impacts at BHM,
ASN, & ANB towards mid-afternoon then diminish after dark beginning
around 01Z. Additional development along the coastal areas will
drift northward and could primarily affect TOI. As the coverage of
rainfall diminishes, ceilings will rise overnight followed by the
development of a lower cloud base around 12Z, but ceilings should
remain above 3kft.

86

&&

.FIRE WEATHER...

Scattered to numerous showers and storms are expected the next
several days mainly in the afternoon and evening. The humid
airmass will result in high relative humidity values each day,
with generally light southwest to southerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  90  70  90  70 /  30  50  20  60  40
Anniston    71  88  71  89  71 /  30  50  20  50  30
Birmingham  71  91  73  90  72 /  30  50  20  50  40
Tuscaloosa  72  91  73  89  72 /  20  40  20  50  50
Calera      72  88  72  87  72 /  20  40  20  50  40
Auburn      71  88  71  88  71 /  20  40  20  50  20
Montgomery  72  92  73  92  72 /  20  40  10  50  20
Troy        72  90  72  90  72 /  20  40  10  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 9, 1:37 AM CST, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
237 AM CDT Fri Jul 9 2021

ALZ011>015-017>050-101045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
237 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 9, 4:51 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
551 PM CDT Fri Jul 9 2021

ALZ047-048-092315-
Lee AL-Russell AL-
551 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE AND NORTHEASTERN
RUSSELL COUNTIES UNTIL 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Griffen Mill, or 11 miles south of Opelika, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Phenix City, Smiths, Smiths Station, Ladonia, Griffen Mill, Monterey
Heights, Ladonia Sports Complex and Phenix Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 8498 3239 8497 3239 8498 3238 8499
      3238 8497 3237 8499 3236 8498 3235 8500
      3246 8540 3258 8534 3253 8502 3250 8500
      3246 8500 3244 8497 3242 8496
TIME...MOT...LOC 2251Z 287DEG 27KT 3249 8531

89^GSatterwhite
Special weather statement, Jul 9, 4:56 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
556 PM CDT Fri Jul 9 2021

ALZ017-026-092345-
St. Clair AL-Blount AL-
556 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND CENTRAL
ST. CLAIR COUNTIES UNTIL 645 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Springville, Odenville, Margaret, Argo, Ashville, Ragland, Inland
Lake, Branchville, Logan Martin Lake, St. Clair Springs, Wattsville,
Holly Springs, Caldwell, I 59 Rest Areas At Oneonta and Remlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3371 8616 3370 8617 3370 8619 3369 8620
      3367 8619 3364 8622 3364 8650 3369 8653
      3372 8653 3374 8654 3376 8654 3377 8658
      3384 8662 3389 8634
TIME...MOT...LOC 2256Z 306DEG 19KT 3382 8645

89^GSatterwhite
Special weather statement, Jul 9, 5:17 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
617 PM CDT Fri Jul 9 2021

ALZ048-092345-
Russell AL-
617 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL COUNTY UNTIL 645
PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Benning/lawson Army Air Fld, or near Columbus, moving east at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Phenix City, Ladonia, Russell County Sports Complex, Uchee Creek,
Fort Mitchell, Ladonia Sports Complex, Fort Mitchell Activity Center,
Phenix Drag Strip and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3225 8492 3236 8536 3247 8520 3247 8506
      3251 8506 3251 8500 3246 8500 3242 8496
      3241 8498 3239 8497 3239 8498 3238 8499
      3238 8497 3237 8499 3236 8498 3233 8501
      3230 8494 3226 8489
TIME...MOT...LOC 2317Z 289DEG 25KT 3240 8500

40/Sizemore
Special weather statement, Jul 9, 5:20 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
620 PM CDT Fri Jul 9 2021

ALZ014-092345-
Winston AL-
620 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 645
PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winston Free State Barn, or 13 miles northwest of Arley, moving east
at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Double Springs, Houston Recreational Area, Corinth Rec Area, Brushy
Lake, Moreland, Winston Free State Barn, Ashridge, Smith Lake,
Hullett Branch, Winston County Airport, Cane Creek, Bull Branch, Mill
Creek, Rockhouse Creek, Sipsey River Rec Area and Grayson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8717 3408 8731 3419 8756 3430 8749
TIME...MOT...LOC 2320Z 288DEG 5KT 3420 8739

89^GSatterwhite
Special weather statement, Jul 9, 5:35 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
635 PM CDT Fri Jul 9 2021

ALZ023>025-027-034>036-100015-
Chilton AL-Bibb AL-Jefferson AL-Shelby AL-Talladega AL-Coosa AL-
Tuscaloosa AL-
635 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
NORTHEASTERN CHILTON...CENTRAL TUSCALOOSA...SOUTHERN SHELBY...
NORTHEASTERN BIBB...SOUTHWESTERN JEFFERSON AND NORTHWESTERN COOSA
COUNTIES UNTIL 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deerlick Creek Campgrounds to near Unity.
Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3358 8767 3358 8763 3361 8763 3359 8732
      3351 8732 3320 8647 3310 8623 3307 8614
      3287 8626 3317 8733 3318 8768
TIME...MOT...LOC 2335Z 263DEG 17KT 3330 8745 3299 8641

40/Sizemore
Special weather statement, Jul 9, 6:16 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
716 PM CDT Fri Jul 9 2021

ALZ023>025-027-028-034>037-100100-
Chilton AL-Tallapoosa AL-Bibb AL-Clay AL-Jefferson AL-Shelby AL-
Talladega AL-Coosa AL-Tuscaloosa AL-
716 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
NORTHEASTERN CHILTON...EAST CENTRAL TUSCALOOSA...SHELBY...
NORTHEASTERN BIBB...SOUTHWESTERN JEFFERSON...NORTHWESTERN
TALLAPOOSA...COOSA AND SOUTHWESTERN CLAY COUNTIES UNTIL 800 PM CDT...

At 716 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bull City to Bradford. Movement was east
at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Southwestern Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer,
Homewood, Pelham, Helena, Hueytown, Alexander City, Sylacauga,
Calera, Fairfield, Chelsea, Montevallo, Columbiana, Jemison,
Wilsonville, Goodwater and Rockford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3351 8685 3328 8645 3305 8584 3295 8581
      3278 8606 3322 8740 3340 8738
TIME...MOT...LOC 0016Z 263DEG 22KT 3335 8731 3297 8607

40/Sizemore

The radar

The Birmingham radar (KBMX), 27 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 9, 6:18 PM CST to 6:19 PM CST
Where
Jefferson County, 0.9 mi NW of Vestavia Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.410, -86.790

Several trees uprooted in the Derby Downs neighborhood of Hoover.

Thunderstorm Wind, Jefferson

When
July 9, 6:41 PM CST to 6:42 PM CST
Where
Jefferson County, 1.5 mi SSW of Vestavia Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.380, -86.790

Several trees uprooted near Rime Village Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973335, 973336.